Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Finite rank Bratteli diagrams: Structure of invariant measures

Authors: S. Bezuglyi, J. Kwiatkowski, K. Medynets and B. Solomyak
Journal: Trans. Amer. Math. Soc. 365 (2013), 2637-2679
MSC (2010): Primary 37B05, 37A25, 37A20
Published electronically: November 7, 2012
MathSciNet review: 3020111
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider Bratteli diagrams of finite rank (not necessarily simple) and ergodic invariant measures with respect to the cofinal equivalence relation on their path spaces. It is shown that every ergodic invariant measure (finite or ``regular'' infinite) is obtained by an extension from a simple subdiagram. We further investigate quantitative properties of these measures, which are mainly determined by the asymptotic behavior of products of incidence matrices. A number of sufficient conditions for unique ergodicity are obtained. One of these is a condition of exact finite rank, which parallels a similar notion in measurable dynamics. Several examples illustrate the broad range of possible behavior of finite rank diagrams and invariant measures on them. We then prove that the Vershik map on the path space of an exact finite rank diagram cannot be strongly mixing, independent of the ordering. On the other hand, for the so-called ``consecutive'' ordering, the Vershik map is not strongly mixing on all finite rank diagrams.

References [Enhancements On Off] (What's this?)

  • [A98] T. Adams.
    Smorodinsky's conjecture on rank-one mixing.
    Proc. Amer. Math. Soc. 126(3): 739-744, 1998. MR 1443143 (99e:28023)
  • [B06] S. Bailey, Dynamical properties of some non-stationary, non-simple Bratteli-Vershik systems, Ph.D. thesis, The University of North Carolina at Chapel Hill, 2006, 144 pages. MR 2708436
  • [BP08] S. Bailey Frick and K. Petersen.
    Random permutations and unique fully supported ergodicity for the Euler adic transformation.
    Ann. Inst. Henri Poincaré Probab. Stat. 44(5):876-885, 2008. MR 2453848 (2009h:37004)
  • [BKM09] S. Bezuglyi, J. Kwiatkowski, and K. Medynets.
    Aperiodic substitution systems and their Bratteli diagrams.
    Ergod. Th. & Dynam. Sys., 29(1): 37-72, 2009. MR 2470626 (2009m:37020)
  • [BKMS10] S. Bezuglyi, J. Kwiatkowski, K. Medynets, and B. Solomyak.
    Invariant measures on stationary Bratteli diagrams.
    Ergod. Th. & Dynam. Sys., 30(4): 973-1007, 2010. MR 2669408
  • [Bir57] G. Birkhoff.
    Extensions of Jentzschi's theorem.
    Trans. Amer. Math. Soc., 85: 219-297, 1957. MR 0087058 (19:296a)
  • [Bir67] G. Birkhoff.
    Lattice Theory, volume 25 of AMS Colloquium Publications.
    American Mathematical Society, third edition, 1967. MR 0227053 (37:2638)
  • [Bos92] M. Boshernitzan.
    A condition of unique ergodicity of minimal symbolic flows.
    Ergod. Th. & Dynam. Sys., 12: 425-428, 1992. MR 1182655 (93j:58043)
  • [Bos93] M. Boshernitzan.
    Quantitative recurrence results.
    Invent. Math. 113(3): 617-631, 1993. MR 1231839 (94k:28028)
  • [BDM10] X. Bressaud, F. Durand, and A. Maass.
    On the eigenvalues of finite rank Bratteli-Vershik dynamical systems.
    Ergod. Th. and Dynam. Sys., 30(3): 639-664, 2010. MR 2643706 (2011e:37042)
  • [CDHM03] M.I. Cortez, F. Durand, B. Host, and A. Maass.
    Continuous and measurable eigenfunctions of linearly recurrent dynamical Cantor systems.
    J. London. Math. Soc., 67(2): 790-804, 2003. MR 1967706 (2004b:37018)
  • [DL06] D. Damanik and D. Lenz.
    A condition of Boshernitzan and uniform convergence in the multiplicative ergodic theorem.
    Duke Math. J., 133(1): 95-123, 2006. MR 2219271 (2007a:37004)
  • [DDM00] P. Dartnell, F. Durand, and A. Maass,
    Orbit equivalence and Kakutani equivalence with Sturmian subshifts.
    Studia Math. 142(1): 25-45, 2000. MR 1792287 (2001h:37020)
  • [DK78] F.M. Dekking and M. Keane.
    Mixing properties of substitutions.
    Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 42(1): 23-33, 1978. MR 0466485 (57:6363)
  • [D05] T. Downarowicz.
    Survey of odometers and Toeplitz flows.
    Algebraic and topological dynamics, 7-37,
    Contemp. Math., 385, Amer. Math. Soc., Providence, RI, 2005. MR 2180227 (2006f:37009)
  • [DM08] T. Downarowicz and A. Maass.
    Finite rank Bratteli-Vershik diagrams are expansive.
    Ergod. Th. & Dynam. Sys., 28(3): 739-747, 2008. MR 2422014 (2009c:37007)
  • [Du00] F. Durand. Linearly recurrent subshifts have a finite number of non-periodic subshift factors. Ergod. Th. & Dynam. Sys. 20: 1061-1078, 2000; Corrigendum and Addendum: ibid. 23: 663-669, 2003. MR 1972245 (2004c:37021)
  • [Du10] F. Durand. Combinatorics on Bratteli diagrams and dynamical systems. In
    Combinatorics, Automata and Number Theory. V. Berthé, M. Rigo (Eds). Encyclopedia of Mathematics and its Applications 135, Cambridge University Press (2010), 338-386. MR 2759109
  • [DHS99] F. Durand, B. Host, and B. Skau.
    Substitutional dynamical systems, Bratteli diagrams and dimension groups.
    Ergod. Th. & Dynam. Sys., 19: 953-993, 1999. MR 1709427 (2000i:46062)
  • [ES79] E. Effros and C. Shen.
    Dimension groups and finite difference equations.
    J. Operator Theory, 2:215-231, 1979. MR 559606 (82k:46088)
  • [ES81] E. Effros and C. Shen.
    The geometry of finite rank dimension groups.
    Illinois J. Math. 25(1):27-38, 1981. MR 602892 (82e:46077)
  • [F96] S. Ferenczi.
    Rank and symbolic complexity.
    Ergodic Theory Dynam. Systems, 16(4):663-682, 1996. MR 1406427 (97g:58050)
  • [F97] S. Ferenczi.
    Systems of finite rank.
    Colloq. Math. 73(1):35-65, 1997. MR 1436950 (98g:28020)
  • [FFT09] S. Ferenczi, A.M. Fisher, and M. Talet.
    Minimality and unique ergodicity of adic transformations.
    J. Anal. Math., 109(1): 1-31, 2009. MR 2585390 (2011m:37001)
  • [Fis09] A.M. Fisher.
    Nonstationary mixing and the unique ergodicity of adic transformations.
    Stoch. Dyn. 9(3): 335-391, 2009. MR 2566907 (2010m:37017)
  • [GK07] S. Galatolo, D.H. Kim.
    The dynamical Borel-Cantelli lemma and the waiting time problems.
    Indag. Math. (N.S.) 18(3): 421-434, 2007. MR 2373690 (2009b:37005)
  • [GJ02] R. Gjerde and O. Johansen.
    Bratteli-Vershik models for Cantor minimal systems associated to interval exchange transformations.
    Math. Scand., 90(1): 87-100, 2002. MR 1887096 (2004c:37023)
  • [GPS95] T. Giordano, I. Putnam, and C. Skau.
    Topological orbit equivalence and -crossed products.
    J. Reine Angew. Math., 469: 51-111, 1995. MR 1363826 (97g:46085)
  • [GH82] K.R. Goodearl and D. Handelman.
    Stenosis in dimension groups and AF -algebras.
    J. Reine Angew. Math., 332: 1-98, 1982. MR 656856 (83m:46101)
  • [Haj76] J. Hajnal.
    On products of non-negative matrices.
    Math. Proc. Cambridge Philos. Soc., 79(3): 521-530, 1976. MR 0396628 (53:490)
  • [Han99] D. Handelman.
    Eigenvectors and ratio limit theorems for Markov chains and their relatives.
    J. Anal. Math. 78: 61-116, 1999. MR 1714461 (2001e:60142)
  • [Har02] D.J. Hartfiel.
    Nonhomogeneous matrix products.
    World Scientific Publishing Co., 2002. MR 1878339 (2002m:15001)
  • [HPS92] R.H. Herman, I. Putnam, and C. Skau.
    Ordered Bratteli diagrams, dimension groups, and topological dynamics.
    Int. J. Math., 3(6): 827-864, 1992. MR 1194074 (94f:46096)
  • [JB90] C.R. Johnson and R. Bru.
    The spectral radius of a product of nonnegative matrices.
    Linear Algebra Appl., 141: 227-240, 1990. MR 1076115 (91i:15011)
  • [K80] A. Katok.
    Interval exchange transformations and some special flows are not mixing.
    Israel J. Math., 35(4): 301-310, 1980. MR 594335 (82e:58060)
  • [Ke68] M. Keane,
    Generalized Morse sequences.
    Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 10: 335-353, 1968. MR 0239047 (39:406)
  • [Ma77] J. Martin,
    The structure of generalized Morse minimal sets on symbols.
    Trans. Amer. Math. Soc. 232: 343-355, 1977. MR 0463400 (57:3352)
  • [Me06] K. Medynets.
    Cantor aperiodic systems and Bratteli diagrams.
    C. R., Math., Acad. Sci. Paris, 342(1): 43-46, 2006. MR 2193394 (2006g:37011)
  • [Mel06] X. Méla,
    A class of nonstationary adic transformations.
    Ann. I. H. Poincaré, 42: 103-123, 2006. MR 2196974 (2006j:37003)
  • [Pul71] N. J. Pullman.
    A geometric approach to the theory of nonnegative matrices.
    Linear Algebra and Appl., 4: 297-312, 1971. MR 0286816 (44:4023)
  • [Ro84] A. Rosenthal.
    Les systèmes de rang fini exact ne sont pas mélangeants.
    Preprint, 1984.
  • [Ru76] P. Rusev,
    Hermite functions of second kind.
    Serdica. 2: 177-190, 1976. MR 0427707 (55:738)
  • [Sen81] E. Seneta.
    Non-negative matrices and Markov chains.
    Springer Series in Statistics. Springer-Verlag, New York, 1981. MR 2209438
  • [VK81] A.M. Vershik and S.V. Kerov.
    Asymptotic theory of the characters of a symmetric group.
    Funktsional. Anal. i Prilozhen., 15(4): 15-27, 1981.
    (Russian). MR 639197 (84a:22016)
  • [War02] Krzysztof Wargan.
    -adic Dynamical Systems and Bratteli diagrams.
    PhD thesis, George Washington University, 2002. MR 2702703

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37B05, 37A25, 37A20

Retrieve articles in all journals with MSC (2010): 37B05, 37A25, 37A20

Additional Information

S. Bezuglyi
Affiliation: Institute for Low Temperature Physics, National Academy of Sciences of Ukraine, Kharkov, Ukraine

J. Kwiatkowski
Affiliation: Department of Mathematics, University of Warmia and Mazury, 10-719 Olsztyn, Poland

K. Medynets
Affiliation: Department of Mathematics, United States Naval Academy, Annapolis, Maryland 21402

B. Solomyak
Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195

Keywords: Bratteli diagrams, Vershik maps, mixing, ergodicity, invariant measures
Received by editor(s): December 23, 2010
Received by editor(s) in revised form: September 19, 2011
Published electronically: November 7, 2012
Additional Notes: The research of the second author was supported by grant MNiSzW N N201384834.
The fourth author was supported in part by NSF grants DMS-0654408 and DMS-0968879.
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society